Thunderstorm Wind, Lexington (C)
- When
- September 2, 3:15 PM EST
- Where
- Lexington (C) County, Lexington
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.783, -79.450
Thunderstorm winds during the afternoon of the 2nd downed trees in Lexington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorm winds during the afternoon of the 2nd downed trees in Lexington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 2, 3:09 PM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 409 PM EDT TUE SEP 2 2003 STALLED FNT CONTINUES TO PRODUCE A FAIR AMOUNT OF SHRA/TSRA FROM E/KY TO AND ALONG THE MASON-DIXON LINE. THIS BNDRY SHOULD SLOWLY MOVE NORTH OVERNIGHT WITH THE AID OF A S/WV (REMNANT OF GRACE). MAJORITY OF THE CONVECTION IS DIURNALLY MOTIVATED AND WILL END BY MIDNIGHT WITH SOME LINGERING SHOWERS CONTINUING THRU THE NIGHT IN SE WV. WED/WED NIGHT...INCREASED POPS IN THE MTNS WITH INCOMING S/WV AND FRONT. ALSO INCREASED MAX TEMPS A FEW DEGREES WITH LATER ARRIVAL OF PCPN. ETA/GFS DIFFER ON WHICH S/WV BECOMES DOMINATE. S/WV IN THE MID MS VALLEY THIS AFTN HAS SPLIT. GFS TAKES NORTHEASTERN S/WV INTO THE MID ATL BY 18Z WED. ETA TAKES SOUTHWESTERN S/WV FARTHER SOUTH AND INTO MID ATL AROUND 00Z THU. JUDGING BY WATER VAPOR IMAGE THIS AFTN AND GFS HAVING CONVECTIVE FEEDBACK PROBLEMS...WILL LEAN TOWARD ETA TIMING. WE HAVE BEEN INCREASING POPS ON WED/WED NIGHT FOR THE LAST COUPLE OF DAYS AND TODAY IS NO DIFFERENT. CONFIDENCE AND COVERAGE IS LOOKING GOOD FOR SHOWERS AND THUNDERSTORMS FOR WED AFTN AND EVENING IN THE MTNS. TROPICAL-LIKE ATMS WILL BRING THE POTENTIAL FOR HEAVY DOWNPOURS IN THE MTNS...SEE ESFRNK FOR FURTHER DETAILS. WILL CONTINUE WITH HIGH CHC IN THE EAST FOR NOW AS SYSTEM MAY LOSE SOME MOISTURE AS IT PASS OVER THE MTNS THEN REDEVELOP CLOSER TO THE EAST COAST. THU-TUE...COLD FRONT TO MOVE INTO THE REGION THU AM IN THE WEST AND INTO THE EAST BY THE AFTN...THEN STALL ALONG THE EAST COAST THU NIGHT. SOME CONCERNS HERE WITH FNT SPEED AND POSITION. MAJORITY OF THE MODELS PUSH FRONT THRU REGION WITH FRI AND BEYOND DRY. HOWEVER...UPPER LEVEL TROUGH STAYS WEST OF THE MTN IN THE OH/TN VALLEY THRU SAT. HURRICANE FABIAN WILL TRACK NEAR THE BERMUDA FRI/SAT. WITH THIS SET UP...FRONT MAY STALL FARTHER WEST THAN MODELS HAVE AND LINGER INTO FRI NIGHT...POSSIBLY SAT. ONCE FABIAN PASSES THE BERMUDA (SAT)...THINGS WILL BEGIN TO MOVE ONCE AGAIN AND DRIER CONDITIONS MOVE INTO THE REGION. THEREFORE...HAVE EXTENDED PCPN FROM THE BLUE RIDGE EAST THRU FRI NIGHT. TEMPS BELOW NORMAL WITH RAIN AND CLOUDS THU AND FRI. NE FLOW SAT AND SUN WILL KEEP COOL TREND. SUN AND MON...TEMPS REBOUNDING TO NEAR NORMAL. ROA 68 84 67 81 / 30 50 50 50 LYH 67 85 66 82 / 20 40 40 50 DAN 70 87 68 84 / 20 40 40 50 BLF 65 76 63 72 / 50 70 60 40 LWB 62 76 60 72 / 50 70 60 40 BCB 64 79 63 76 / 40 60 60 40 TNB 62 76 62 74 / 40 60 60 40 .RNK... NC...NONE. VA...NONE. WV...NONE. RCS
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-030930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 545 AM EDT TUE SEP 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN... WEDNESDAY NIGHT AND THURSDAY... THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS...WITH SOME THAT MAY PRODUCE HEAVY RAIN. THIS MAY CREATE A THREAT OF FLOODING OR FLASH FLOODING. FRIDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT TUE SEP 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM NORTH WILKESBORO NC 70 MPH TSTM GUST
08/30/03 WILKES STRONG THUNDERSTORM WINDS
UPROOTED NUMEROUS TREES,
WITH ONE LANDING ON A
VEHICLE. A PORTION OF A
FACADE WAS TORN OFF A
BUSINESS AND SEVERAL
POWER POLES WERE KNOCKED
DOWN.The Sterling radar (KLWX), 171 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337738.